Feeling Sick FAQs
Tumours themselves can cause someone to feel nauseous, particularly if they’re in the stomach, gut or brain. Tumours that put pressure on these areas can cause persistent nausea. Cancers that obstruct or put pressure on these areas, such as the bowel passage, or brain, can cause persistent nausea. For many, this nausea will be the symptom that first makes them seek a specialist before their diagnosis.
Indirectly, there a multitude of ways that can cause nausea in a cancer setting.
Cancer nausea can also happen for a variety of other reasons. The anxiety of living with chronic illness can instigate a feeling of unease and sickness. Various relaxation techniques like mindfulness and yoga can often help with this type of nausea. Cancer treatments such as radiotherapy and chemotherapy can also be the cause of nausea. If you’re having radiotherapy anywhere near the stomach or the brain, it’s common to experience bouts of nausea following treatment. Chemotherapy can cause someone sickness primarily because the body initially identifies it as something foreign and dangerous triggering the onset of nausea and vomiting. Medications used to manage pain like morphine can also cause a feeling of queasiness and nausea when given in high doses.
Ongoing nausea can be extremely unpleasant. However, in the last ten years there’s been a big surge in the development of anti-emetic drugs (used to treat nausea) that can often help people manage nauseous symptoms following treatment. Whilst these aren’t absolutely effective in everyone, most people will be able to find some level of relief when using anti-emetic drugs.
Anxiety - Many people find relief from nausea caused by worry and anxiety through the use of mindfulness technique which can help you relax and re-centre.
Cancer itself and cancer treatment - anti-emetic drugs can often help people better manage symptoms of nausea and vomiting. There are a number of different sub-groups of these drugs, so if one doesn’t work, it’s possible that your doctor might be able to start you on another one which does.
Smells of food or perfume can sometimes cause people to feel sick (whether the smells themselves are pleasant or unpleasant).
If you are finding there is a specific smell that is causing you to feel unwell, try removing it (if feasible). Otherwise, if you do find you are having treatment and still becoming nauseous, speak to your treatment team about changing anti-emetic medications, or trying alternative non-medical techniques (such as mindfulness) to help ease the symptoms of nausea.
Nausea is your body’s way to tell you something is in it, which is not meant to be. The act of vomiting then leads you to remove what is in your body. Sometimes vomiting helps relieve the feeling of nausea, but more often than not it does not. If this is the case, you may find yourself becoming dehydrated. It is important when experiencing nausea and vomiting to keep your fluid levels up. This can be counterintuitive if you are unable to hold any fluids down.
Prolonged dehydration can take it toll on other organs in the body, and can make you end up very unwell. Your kidneys, liver and heart can start not working properly if you become dehydrated (suddenly or over a long period of time). If you find yourself in this situation, it is imperative that you contact your health care provider immediately.
Nausea and vomiting can also be a sign of infection. When having chemotherapy, you are more at risk of developing infections. If you begin to feel nauseous, remember to also keep a track of your temperature as well. A temperature above 37.5 could be indicative of an infection, and a temperature above 38 needs to treated immediately, especially if your white blood cells are low.
There are many new medications being developed to help reduce nausea and vomiting in people living with cancer. The main group of these medications (and the most popular) are Serotonin Reuptake Antagonists (5HT-RA). There are different drugs that belong to this group, but the two most common are known as Granisetron and Ondansetron. Both work on your serotonin receptors in your brain and in your stomach, to help reduce the feeling of nausea. When having chemotherapy, you will usually find that you’ll be prescribed these medicines during and after treatment.
Other nausea medicines work by stimulating your stomach to make it work a bit quicker. The theory behind this type of medication is that if there’s something in your stomach that doesn’t make you feel well, removing it will improve the feeling of nausea. However, as stated, this may not work as well if your nausea is related to chemotherapy.
People who experience anticipatory nausea may benefit from anti-anxiety medications.
Being relaxed and calm may prevent nausea returning, however as these medications can cause you to become drowsy at times, it may be best to try non-medical alternatives (such as meditation or practising mindfulness), before being prescribed them.
Anxiety caused by a cancer diagnosis can leave you feel uneasy and sick. Relaxation techniques and mindfulness have been found to alleviate nausea caused by anxiety.
Radiotherapy and Chemo, treatments for many cancers, can cause the side-effect of nausea. If having radiotherapy to the stomach or area around the stomach, damage to the tissue can cause nausea. The same can occur for those requiring whole brain radiotherapy or total body irradiation. Chemo causes nausea as the body identifies it as something that should be not there. Fortunately, in the last ten years, there have medical advances in anti-emetic drugs. Anti-emetic drugs are a group of drugs designed specifically to inhibit and decrease the feeling of nausea. They have been developed so people are able to tolerate treatment better.
Cancer and its treatments can also cause underlying problems with your health, such as pain, poorly controlled blood sugars, or issues with your heart. This may require you to start medications that you have not had before. Some of these can lead to feeling queasy. Morphine, a commonly prescribed medication for pain relief, for example, can cause nausea if the dose is not properly titrated.